Institutional members access full text with Ovid®

Share this article on:

Surprisingly delayed escalation of severe verapamil poisoning

Tuka, Vladimira; Ricarova, Bronislavab; Janota, Tomasa; Malik, Jana; Kotrlikova, Evaa

European Journal of Emergency Medicine: April 2009 - Volume 16 - Issue 2 - pp 100-102
doi: 10.1097/MEJ.0b013e32830a997c
Short Reports

We present a case report of intoxication by a potentially lethal dose of sustained-release verapamil with delayed escalation of complications. The patient was hospitalized 1.5 h after an attempted suicide with a very high dose of verapamil sustained-release (7.2 g). On admission the plasma concentrations were extremely high (3600 ng/l). Heart rate and blood pressure declined slowly with a surprising sudden escalation on the third day coupled with hemodynamic collapse and loss of consciousness. Complete recovery was achieved in spite of 2 h of extreme hypotension. We outline the clinical course, a need for massive bowel irrigation in case of sustained-release medication, the timing of a temporary pacing and the effect of centralization of circulation even on invasively measured blood pressure.

a3rd Department of Internal Medicine

bDepartment of Occupational Diseases, General University Hospital and 1st Medical School, Prague, Czech Republic

Correspondence to Vladimir Tuka, MD, 3rd Department of Internal Medicine, General University Hospital, U Nemocnice 1, 128 08 Prague 2, Czech Republic

Tel: +420 604279902; fax: +420 224919780; e-mail: Vladimir.Tuka@vfn.cz

Received 8 February 2008 Accepted 25 May 2008

© 2009 Lippincott Williams & Wilkins, Inc.